Women have various options to choose from when it comes to birth control, so they must take into account possible side effects when deciding which medicine to take. A common concern amongst these possible side effects is falling into depression.
However, a recent study from the Ohio State University Wexner Medical Center suggests that there is no correlation between the medication and depression.
“Depression is a concern for a lot of women when they’re starting hormonal contraception, particularly when they’re using specific types that have progesterone,” said the lead author of this study, Dr. Brett Worly, an OB/GYN (obstetrician and gynecologist) at the Ohio State University Wexner Medical Center.
After reviewing thousands of cases ranging from postpartum, adolescent, and adults taking birth control, there is inconclusive evidence of the medication causing depression.
Dr. Worly said, “Adolescents and pregnant moms will sometimes have a higher risk of depression; not necessarily because of the medicine they’re taking, but because they have that risk to start with. For those patients, it’s important that they have a good relationship with their health care provider so they can get the appropriate screening done—regardless of the medications they’re on.”
With this new information, hopefully we can ease some of the fears present when choosing birth control. It is of the essence to be safe, and to keep in mind the necessary precautions in order to avoid having a child before you are ready to have one. Birth control, condoms and other forms of contraception can help avoiding unwanted pregnancies.